Alert archive / Minnesota / Areal Flood Warnings in 2013

Areal Flood Warning 2, NWS Twin Cities, MN

March 30, 2013Dakota County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 30, 2013, 11:36 PM CDT for Dakota County, Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2013, 11:36 PM CDT (04:36 UTC)
Expired
Mar 31, 2013, 11:30 AM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WGUS43 KMPX 310436
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1136 PM CDT SAT MAR 30 2013

MNC037-311630-
/O.NEW.KMPX.FA.W.0002.130331T0436Z-130331T1630Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA MN-
1136 PM CDT SAT MAR 30 2013

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR MELTING SNOW IN...
  EASTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1130 AM CDT SUNDAY

* AT 1133 PM CDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT      
  REPORTED NUMEROUS ROADS CLOSED DUE TO FLOODING ACROSS EASTERN      
  DAKOTA COUNTY. 

* FLOODING IS EXPECTED TO OCCUR OVER RURAL AREAS NEAR STREAMS AND    
  CREEKS OF EASTERN DAKOTA COUNTY...AS WELL AS SOME URBAN AREAS...   
  INCLUDING THE TOWNS OF COATES...HAMPTON...HASTINGS...MIESVILLE...  
  NEW TRIER AND VERMILLION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM SNOW MELT WILL CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS.

DO NOT DRIVE INTO FLOOD WATERS! TO REPORT FLOODING...HAVE THE 
NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE FORECAST OFFICE IN THE TWIN CITIES.

&&

LAT...LON 4483 9305 4484 9301 4477 9301 4478 9289
      4472 9273 4463 9274 4462 9280 4454 9280
      4454 9291 4451 9294 4452 9303 4447 9304
      4448 9305

$$

BORGHOFF
1 follow-up statement
232 
WGUS83 KMPX 311204
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
704 AM CDT SUN MAR 31 2013

MNC037-311630-
/O.CON.KMPX.FA.W.0002.000000T0000Z-130331T1630Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DAKOTA MN-
704 AM CDT SUN MAR 31 2013

...FLOOD WARNING FOR MELTING SNOW REMAINS IN EFFECT FOR EASTERN
DAKOTA COUNTY UNTIL 1130 AM CDT...

AT 704 AM CDT... FLOODING DUE TO SNOW MELT AND RECENT RAINFALL WAS 
CAUSING FLOODING OF SOME RURAL ROADS AND AREAS ADJACENT TO SMALL 
STREAMS AND CREEKS

ANY ADDITIONAL FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS 
OF EASTERN DAKOTA COUNTY... INCLUDING THE TOWNS OF COATES... 
HAMPTON...HASTINGS... MIESVILLE... NEW TRIER AND VERMILLION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES.

&&

LAT...LON 4483 9305 4484 9301 4477 9301 4478 9289
      4472 9273 4463 9274 4462 9280 4454 9280
      4454 9291 4451 9294 4452 9303 4447 9304
      4448 9305

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 30, 10:03 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 30, 10:03 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1003 PM CDT SAT MAR 30 2013

.UPDATE...

DESPITE ELEVATED WIND SPEEDS ACROSS WRN AND SRN MN...DEW POINTS IN
THE LOW-MID 30S IN AREAS WHERE DEEP SNOW PACK REMAINS HAS
PROMOTED THE DEVELOPMENT OF AREAS OF FOG. WINDS HAVE ACTUALLY
BECOME CALM ACROSS WRN WI UNDER CLEAR SKIES WHICH IS A BIT MORE
CONCERNING AND A FEW OBS HAVE REPORTED VIS LESS THAN 1/2 MILE.
DECIDED TO POST A DENSE FOG ADVISORY FOR THESE AREAS WHERE DENSE
FOG HAD BEEN REPORTED EVEN LATE THIS AFTERNOON. ADDED AREAS OF
FOG TO THE GRIDS OVER MUCH OF THE REST OF THE AREA...EXCEPT IN
THE TC METRO AND NORTH ALONG I-35 WHERE VISIBILITIES ARE STILL 10
MILES. A COLD FRONT WILL PUSH THROUGH LATE TONIGHT. INCREASING
CLOUDS...STRONGER WINDS...AND DRIER AIR WILL PUT AN END TO THE FOG
THREAT BETWEEN 4 AND 7 AM FROM WEST TO EAST.

&&

.PREV DISCUSSION.../ISSUED AT 237 PM CDT SAT MAR 30 2013/

OUR RECENT WARM-UP WILL BE COMING TO AN ABRUPT END TONIGHT...
MAKING FOR A CHILLY START TO THE MONTH OF APRIL. IN THE BIG
PICTURE... THE SEEMINGLY EVER- PRESENT EASTERN NORTH AMERICAN
UPPER TROUGH WILL REASSERT ITSELF THROUGH THE FIRST PART OF THE
UPCOMING WEEK... KEEPING UP IN NORTHWEST FLOW WITH PREDOMINANTLY
COLD TEMPERATURES AND DRY WEATHER. HOWEVER... THE FLOW LOOKS TO
FLATTEN OUT WITH A WARMING TREND OVER THE SECOND HALF OF THE WEEK.
THE GFS AND ECMWF ARE ALSO SUGGESTING A MORE SUBSTANTIAL SHIFT IN
THE PATTERN AS WE MOVE INTO THE FOLLOWING WEEK... WITH BOTH 12Z
RUNS SUGGESTING A PROMINENT UPPER RIDGE OVER THE EASTERN CONUS BY
THE 8TH AND 9TH OF APRIL... WITH A DEEP TROUGH OVER THE WESTERN
CONUS DIGGING INTO FAR NORTHERN MEXICO. IF THAT WORKS OUT IT WOULD
MEAN QUITE THE SUBSTANTIAL WARM-UP AS WE MOVE INTO THE START OF
NEXT WEEK... WITH PERHAPS SOME INTERESTING WEATHER OVER THE
CENTRAL PART OF THE COUNTY ONCE THE TROUGH EJECTS EAST. BUT...
THAT/S OBVIOUSLY MANY DAYS AWAY... AND NOT ALL OF THE ENSEMBLE
SOLUTIONS ARE IN LINE WITH THAT THINKING... SO WILL BE SOMETHING
TO MULL OVER AND KEEP AN EYE ON THROUGH THE UPCOMING WEEK. IN THE
MEANTIME... THINGS WILL BE FAIRLY QUIET AND COOL... WITH A FEW
CHANCES FOR PCPN OVER THE UPCOMING SEVEN DAYS.

PCPN ASSOCIATED WITH THE INITIAL FRONTAL PASSAGE HAS EXITED THE
FORECAST AREA... WITH MAINLY PARTLY CLOUDY SKIES DEVELOPING IN ITS
WAKE. HOWEVER... THERE IS AN AREA OF STRATUS AND FOG NORTH OF THE
MINNESOTA RIVER VALLEY AND ALSO ACROSS THE NORTHWEST CWFA NEAR
KAXN. THESE HAVE MIXED OUT SOME DURING THE DAY... BUT LIKELY WILL
NOT GO AWAY ENTIRELY BEFORE NIGHT DESCENDS ON THE AREA. THE
ARCTIC COLD FRONT WILL DROP ACROSS THE AREA TONIGHT BRINGING THE
RETURN OF MUCH BELOW NORMAL TEMPERATURES FOR SEVERAL DAYS. EXPECT
TO SEE SOME SNOW SHOWERS/FLURRIES SQUEEZED OUT AS THE FRONT MOVES
THROUGH THE AREA... WITH PERHAPS SOME FLURRIES LINGERING OVER THE
EAST INTO SUNDAY AS CYCLONIC FLOW AND DECENT BOUNDARY LAYER
MOISTURE PERSIST. STRONG NORTHWEST WINDS WILL OCCUR BEHIND THE
FRONT... ADDING AND ADDITIONAL NIP TO THE AIR THROUGH SUNDAY
BEFORE ARCTIC HIGH PRESSURE BUILDS IN AND WORKS TO KEEP THINGS
COLD AND DRY THROUGH WEDNESDAY. THE GFS AND ECMWF ARE IN
REMARKABLY GOOD AGREEMENT THROUGH THE FORECAST PERIOD... WITH BOTH
BRINGING US INTO RETURN FLOW ON THE BACKSIDE OF THE HIGH BY LATE
WEDNESDAY... THEN SWINGING ANOTHER COLD FRONT THROUGH THE AREA ON
THURSDAY. THAT FRONT WON/T HAVE NEARLY THE PUNCH AS TONIGHT/S...
BUT WILL STILL DELAY THE RETURN OF MUCH WARMER TEMPERATURES. WE
WILL ALSO SEE SOME CHANCE FOR LIGHT PCPN WEDNESDAY INTO EARLY
THURSDAY AHEAD OF THE FRONT. WENT WITH CHANCES FOR RAIN AND SNOW
AT THIS POINT... SINCE IT/S TOUGH TO SAY EXACTLY HOW MUCH WE/LL
WARM BEFORE WE COOL DOWN SLIGHTLY AGAIN. CHANCES FOR MORE
WIDESPREAD PCPN LOOK TO WORK INTO THE AREA LATE FRIDAY INTO
SATURDAY AS WE GET INTO MORE ROBUST RETURN FLOW AND WARM ADVECTION
AHEAD OF A SURFACE LOW THAT LOOKS TO LIFT NORTHEAST ACROSS
MINNESOTA ON SATURDAY. ALLOWED FOR A TRANSITION FROM SNOW TO RAIN
CHANCES WITH THAT SYSTEM... AND A SOMEWHAT EARLIER ARRIVAL THAN
THE 12Z GUIDANCE WOULD SUGGEST. HOWEVER... PREVIOUS RUNS HAD A BIT
MORE UNCERTAINTY WITH THE TIMING... SO WANTED TO TREND THINGS
TOWARD A LATER START WITHOUT ENTIRELY DITCHING EARLIER FORECASTS.
LATEST GUIDANCE WOULD ALSO SHIFT ANY CHANCE OF SNOW WELL NORTH ON
SATURDAY... BUT KEPT SOME MIXED POTENTIAL OVER THE FAR NORTHERN
CWFA TO AT LEAST ALLOW FOR SOME AT THE START OF THE DAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 06Z SUNDAY EVENING)

WATCHING SHORTWAVE ACROSS THE DAKOTAS...ALONG WITH SECONDARY COLD
FRONT MOVING SOUTH ACROSS SRN CAN. SREF IN PARTICULAR WANTING TO
BREAK OUT SOME LIGHT PRECIP NORTH OF I-94 AS THE SHORT WAVE MOVES
ACROSS THE AREA THIS EVENING. DEEP MOISTURE LOOKS TO BE
LACKING...SO HELD ANY PRECIP MENTION IN TAFS TO A VC.
AGAIN...LOCAL HOPWRF HI-RES ENSEMBLE LOOKS TO HAVE A GOOD HANDEL
ON THIS FEATURE...SO USED IT TO TIME ANY VC MENTION IN TAFS. AS
FOR THE COLD FRONT...UNLIKE THIS MORNINGS...THIS SECOND COLD FRONT
WILL BRING WITH IT STRONG COLD AIR ADVECTION AND WITH THAT...A
BANK OF POST FRONTAL STRATUS. 925-850 LAYER RH FROM THE NAM/RAP WAS
USED TO TIME THESE CIGS INTO TERMINALS LATE TONIGHT. HOPWRF
ENSEMBLE SHOWS MVFR CIGS RETURNING AS WELL...THOUGH SEVERAL HOURS
EARLIER. GIVEN THE LACK OF MVFR CIGS CURRENTLY BEING OBS ACROSS
CANADA...FAVORED THE SLOWER TIMING IN THESE TAFS. GIVEN STEEP
LAPSE RATES EXPECTED SUNDAY...SHOULD HAVE NO PROBLEM MAINTAINING
BKN-OVC STRATOCU...QUESTION IS HOW LOW. FOR NOW...PLAYED CONDS TO
TREND TOWARD VFR BY THE AFTERNOON...BUT WE COULD VERY WELL HOLD
CIGS IN THE 020-030 RANGE THROUGH MONDAY NIGHT. OUT IN WRN
MN...BR/HZ OBS HAVE BEEN SLOW TO IMPROVE FROM REMNANT FOG THIS
MORNING...AND WITH A WEAKNESS IN THE PRESSURE FIELD SEEN OUT
THERE...FOLLOWED THE IDEA OF THE HRRR WITH MVFR OR LOWER VSBYS
RETURNING FOR AXN/RWF AHEAD OF THE SECONDARY BOUNDARY...THOUGH
CONFIDENCE IS LOW IN THIS SCENARIO PLAYING OUT AT RWF/AXN.
FINALLY...ON WINDS...DEEP MIXING IS A CERTAINTY TOMORROW...AND
CONFIDENCE IS QUITE HIGH IN NW WINDS GUSTING TO BETWEEN 25 AND 30
KTS MUCH OF THE DAY ON SUNDAY ACROSS MN.

KMSP...CONFIDENCE PRETTY HIGH IN FORECAST THROUGH FIRST 8
HOURS...BUT DECREASES AFTER THAT AS NEXT UPPER LEVEL AND SFC
BOUNDARY APPROACH. HELD BACK ON MVFR CIGS UNTIL 12Z...WHICH IS
WHEN COLD AIR ADVECTION ARRIVES IN FORCE...THOUGH MVFR CONDS COULD
COME IN EARLIER BASED ON HOPWRF PROBS FOR CIGS LESS THAN 3K FT.
FOR NOW...KEPT CIGS ABOVE 017..BUT WOULD NOT RULE OUT CIGS BETWEEN
010 AND 015 SUNDAY MORNING. FOR NOW...SHOW CIGS TRENDING TO
VFR...BUT CONFIDENCE NOT VERY HIGH ON THAT. CONFIDENCE IS HIGH
HOWEVER IN THE WIND FORECAST AND IF ANYTHING...WOULD SAY THE
SPEEDS ARE CONSERVATIVE...THOUGH A 300-320 DIRECTION WILL BE
FAVORABLE FOR AIRPORT OPS.

/OUTLOOK FOR KMSP/
MON...MVFR CIGS POSSIBLE. WINDS NW 15G25KTS.
TUE...VFR. WIND NW 10 KTS.
WED...VFR. WIND S 5-10 KTS BCMG 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...DENSE FOG ADVISORY UNTIL 7 AM CDT SUNDAY FOR WIZ015-016-025-027-
     028.

&&

UPDATE...BORGHOFF
PREV DISCUSSION...TRH
AVIATION...MPG
Hazardous weather outlook, Mar 30, 10:08 PM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT SAT MAR 30 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014-023-024-026-
010315-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-ST. CROIX-PIERCE-
PEPIN-
1008 PM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

AREAS OF FOG ARE EXPECTED UNTIL A COLD FRONT PUSHES THROUGH LATE
TONIGHT.

MINOR FLOODING IS POSSIBLE NEAR CREEKS AND STREAMS TONIGHT DUE TO
RAPID SNOW MELT AND RECENT RAINFALL. CONSULT THE RIVER FLOOD
PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WIZ015-016-025-027-028-010315-
BARRON-RUSK-DUNN-CHIPPEWA-EAU CLAIRE-
1008 PM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

WIDESPREAD DENSE FOG IS EXPECTED TONIGHT. A DENSE FOG ADVISORY IS
IN EFFECT.

MINOR FLOODING IS POSSIBLE NEAR CREEKS AND STREAMS TONIGHT DUE TO
RAPID SNOW MELT AND RECENT RAINFALL. CONSULT THE RIVER FLOOD
PRODUCTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:57 PM CDTDense Fog AdvisoryMPXGoodhue8 hr
Mar 31, 10:06 AM CDTAreal Flood WarningMPXDakota7 hr

Nearby

Areal Flood Warnings in Minnesota, 2013Every areal flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.